Jump to content

Photo

Is Metformin safe?

- - - - -

  • Please log in to reply
6 replies to this topic

#1
Vonsmom

Vonsmom

    Junior Member

  • Members
  • Pip
  • 8 posts
My doctor just switched my medication from Actos to Glugophage because my clinic gives away Glugophage for free. I thought it was a Godsend because my insurance co-pays are $30 a month per prescription. The only problem is the Glugophage doesn't seem to control my sugar as well as the Actos AND I'm afraid of the serious side affect - lactic acidosis. I've read about lactic acidosis but I have no way of knowing if my symptoms are related to it. I have been feeling lightheaded with an upset stomach. I have a 12 year old and my biggest fear is dying before she turns 18 and she not having someone to take care of her.

My doctor is only in the office on Mondays and I am afraid to take any more medication, although I know I'm not supposed to just stop taking it. What should I do? Call my doctor and say "even though you just switched my meds, I want you to switch them back"? So he can think I have a mental problem?

#2
seacomp

seacomp

    Senior Member

  • 500 plus
  • 1,349 posts
Metformin (Glucophage) is one of the safest drugs around, but given that, there can be side effects, as with every drug. The incidence of lactic acidosis is down around 1 case per 10,000 patient years. It is very unlikely that you are having that type of reaction, and your symptoms don't point to it.
Metformin takes a few weeks to work, so it is not unusual that your BG is not as good yet. I'msurprised you were not started on metformin with then Actos added. The two drugs are substitutes for each other.

#3
princesslinda

princesslinda

    Super Moderator

  • Moderators
  • 15,821 posts
  • LocationKnoxville, TN
  • I am a:Type 2
Hi Vonsmom:
I've been on metformin 500 mg twice daily since my diagnosis this past Aug. 31. I had a little nausea for about 30 minutes after taking it, but this passed in a couple of weeks. There are some gastric side effects, but if you watch your carbs and fats, they say these resolve. I've been fortunate NOT to have these.

I was a little concerned about the lactic acidosis, but after doing a lot of reading and checking with other diabetics, many are started on metformin first thing.

I do notice if I don't rigidly control my carbs, my blood sugars aren't as low as i'd like...it makes me behave. The doc told me it would not lower my blood sugar, that my behavior would do that. Apparently some of the other meds like Glyburide actually can bring on a low BS episode, much more than metformin can. That being said, I have had a couple of 65-70's after exercising.

My A1C has come down from 9.6 at diagnosis to 6.2 (my first after diagnosis), so i'm pretty satisfied with the metformin. I do really, really watch what I eat though, pretty much denying myself bread, pasta, rice, all those high-carb goodies I use to love.

Hang in there.

#4
ladytaz

ladytaz

    Senior Member

  • 500 plus
  • 2,584 posts
Yes, it's safe. One of the best, safest and oldest diabetes meds out there! Lactic acidosis is pretty rare. What you are experiencing is very common when one first begins taking Metformin. For most, the effects you're experiencing, last only a couple/few weeks. I've been taking 1000mg twice a day for well over a year now. I have occasional tummy troubles, but that's it.

I'd say that Metformin is alot better for you than Actos! (have you read the problems you can have with that??) That's just my opinion though! If after a month or so, you still find you are not seeing the good numbers you were before, ask your doc about prescribing you a Sulfonylurea, such as Glipizide or Glyburide. Both are inexpensive (can get a 30 day supply at walmart or sams for $4) and work well for me. May not for everyone, but do for a lot of us.

.: Melissa :.

Age: 46
Type 2 - Dx'd 08.16.05
•••
[ A1c ]
6.9 - 01/07
6.0 - 05/07
5.9 - 09/07
6.4 - 03/08
6.4 - 10/08
6.9 - 03/09
[ Meter ]
Contour
[ Meds ]
Metformin 1000mg 2x, Novolin N 30u 2x, Novolin R 1:10
Lisinopril 20mg 1x, Simvastatin 40mg 1x, Aspirin 81mg 1x
Tramadol 50mg 2 tabs 3x, Gabapentin 300mg 3x
[ Other Conditions ]
Coccidioidomycosis aka Valley Fever Dx'd 1.17.94
- Asthma
- Chronic Bronchitis
Hypertention
Hyperlipidemia
Neuropathy



#5
Vonsmom

Vonsmom

    Junior Member

  • Members
  • Pip
  • 8 posts
Thank you to all who responded. I feel a lot better. I was ready to call the funeral home and make arrangements myself.:hmmmm2: I will continue to take them and if my symptoms don't go away, then I'll discuss it with my doctor. Thanks again.

#6
SharonL

SharonL

    Junior Member

  • 500 plus
  • PipPip
  • 23 posts
I've been on MEtaformin for 3 years - no serious problems.

At times you will get a little more familiar with the restroom - when traveling - I take it in the evening instead of the morning - so I don't have to worry.

I take 3 per day (my doctor said to take them all in the morning) but that is just too strong - so I cut it back to only 2. Cannot tell the difference. Try and eat something every 2 hours and you'll do much better. You won't get the light headedness - I always keep crackers, fruit or some kind of snack with me at all times and I don't get the light headedness at all.

#7
pinkytricia

pinkytricia

    Senior Member

  • 500 plus
  • 730 posts
I've taken it for about a year I'd say... I switched from Avandia I gained 32 pounds with that RX .. Now with the Metaformin I'v lost 24 pounds of it... I only had a little problem if I didn't enough food or ate milk products real icecream It would go right thru me...Not a happy camper.....LOL,...

My hubby on the other hand was visiting the little boy's room quite often, poor thing...




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users